Georgia, 2008Tornado and Hail in Georgia, May 11, 2008
May 11, 2008 · NWS CAE · 3 events in 2 counties and zones
A few supercells moved through the CSRA and produce large hail and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few supercells moved through the CSRA and produce large hail and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 11, 3:14 AM EST, 58 minutes earlier.
Area forecast discussion, May 11, 3:14 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 AM EDT SUN MAY 11 2008
.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH OF THE AREA THIS MORNING AND A STRONG
COLD FRONT WILL MOVE THROUGH FROM THE WEST LATE THIS AFTERNOON.
HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT THROUGH TUESDAY
NIGHT. ANOTHER WEATHER SYSTEM WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT WILL MOVE NORTH THROUGH THE AREA THIS MORNING. STRONG
SHEAR WITH LOW CAPE ENVIRONMENT WILL GIVE CONDITIONS FAVORABLE FOR
SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES. AREA IS IN MODERATE
RISK FOR SEVERE STORMS. A TORNADO WATCH IS IN EFFECT WESTERN AND
SOUTHERN SECTIONS UNTIL 10 AM. CAPES 500 OR LESS BUT STORM
RELATIVE HELICITIES ARE 400-500 DURING THIS TIME.
AFTER WARM FRONT MOVES NORTH LATE THIS MORNING...SHEAR DECREASES.
COLD FRONT APPROACHES FROM THE WEST...MOVING THROUGH LATE THIS
AFTERNOON. WILL HAVE CATEGORICAL POPS THIS MORNING...CHANCE THIS
AFTERNOON AND A FEW LINGERING SHOWERS THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
LINGERING SHOWERS SHOULD EXIT TO THE EAST. THEN HIGH PRESSURE WILL
BUILD OVER AREA LATER TONIGHT THROUGH TUESDAY. COOLER AND DRIER
AIR WILL MOVE OVER AREA. HIGHS IN THE UPPER 70S TO LOWER 80S. LOWS
IN THE 50S TONIGHT AND UPPER 40S MONDAY NIGHT-TUESDAY MORNING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AGREE WITH GFS SHOWING UPPER RIDGE OVER AREA TUESDAY NIGHT AND
WEDNESDAY. SURFACE HIGH MOVES EAST WEDNESDAY AND UPPER TROUGH
DEEPENS AND INTENSIFIES TO THE WEST. THIS UPPER TROUGH SHOULD
BRING MOISTURE TO THE AREA THURSDAY THROUGH SATURDAY. THERE MAY BE
ENOUGH ENERGY FOR MORE STRONG STORMS LATE IN THE EXTENDED PERIOD.
WILL CONTINUE TO MONITOR SITUATION. HIGH TEMPERATURES SHOULD RISE
BACK INTO THE 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S.
&&
.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR
CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD
GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS
AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING
ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA
THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION
FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON.
SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY
AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS
APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE
AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS
MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD
FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS
POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM
FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE
MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR
CONDITIONS IN ANY THUNDERSTORMS THOUGH.
OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
GAZ040-063>065-077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10Hazardous weather outlook, May 11, 3:58 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
458 AM EDT SUN MAY 11 2008
GAZ040-063>065-077-SCZ018-025>027-030-035>038-041-120900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
458 AM EDT SUN MAY 11 2008
...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
LAKE WIND ADVISORY.
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND
TORNADOES WILL CROSS THE AREA AS A WARM FRONT LIFTS NORTH ACROSS
THE AREA THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SCZ015-016-020>022-028-029-031-120900-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-RICHLAND-LEE-
SUMTER-
458 AM EDT SUN MAY 11 2008
...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND
TORNADOES WILL CROSS THE AREA AS A WARM FRONT LIFTS NORTH ACROSS
THE AREA TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, May 11, 3:20 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TORNADO JOHNSTON 33.83N 81.81W
05/11/2008 EDGEFIELD SC LAW ENFORCEMENT
POSSIBLE TORNADO ON THE GROUND BETWEEN EDGEFIELD AND
JOHNSTON.
&&
MORRISONLocal storm report, May 11, 3:25 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM HAIL 2 SW JOHNSTON 33.81N 81.83W
05/11/2008 E1.00 INCH EDGEFIELD SC AMATEUR RADIO
QUARTER SIZE HAIL SW OF JOHNSTON.
&&
MORRISONLocal storm report, May 11, 3:29 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM HAIL EDGEFIELD 33.79N 81.93W
05/11/2008 E1.00 INCH EDGEFIELD SC LAW ENFORCEMENT
COUNTY SHERIFF REPORT ONE INCH HAIL IN EDGEFIELD.
&&
MORRISONLocal storm report, May 11, 3:48 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL EDGEFIELD 33.79N 81.93W
05/11/2008 E1.75 INCH EDGEFIELD SC BROADCAST MEDIA
TV STATION SPOTTER IN EDGEFIELD REPORTED GOLFBALL SIZE
HAIL AND A FUNNEL CLOUD.
&&
MORRISONLocal storm report, May 11, 4:01 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 AM HAIL RIDGE SPRING 33.89N 81.65W
05/11/2008 E0.75 INCH SALUDA SC PUBLIC
&&Local storm report, May 11, 4:09 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL SANTEE 33.48N 80.49W
05/11/2008 E1.25 INCH ORANGEBURG SC LAW ENFORCEMENT
SHERIFF REPORTED 1.25 INCH HAIL IN SANTEE
&&
LINTONEvent by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Lincoln
- When
- May 11, 4:12 AM EST
- Where
- Lincoln County, 2.35 mi NNW of Curry Hill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.863, -82.540
DOT reported several trees down on Goshen Church road.
Hail, Burke
- When
- May 11, 6:18 AM EST to 6:21 AM EST
- Where
- Burke County, Vidette
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.030, -82.250
Sheriff reported nickel size hail in the Vidette area.
Tornado, Burke
- When
- May 11, 6:18 AM EST to 6:22 AM EST
- Where
- Burke County, 3.29 mi E of Vidette to 2.12 mi W of Vidette
- Rating
- EF0
- Path length
- 5.39 mi
- Path width
- 60 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.022, -82.194
NWS Storm Survey from Atlanta office tracked an EF0 tornado across Jefferson county into Burke County. Burke Emergency Manager also confirmed trees and powerlines down along southeast of Vidette on Wyatt Place road between highways 24 and 305.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86898, 86899, 87076.